I have a case with a late failure of an implant at one site and bone disintegration at another other site. This patient has good oral health and no history of periodontitis. At these sites, there were no signs of inflammation at all and no signs of bone breakdown during the first 5 years after integration.
The patient developed a condition of muscular rheumatism 5 years after the implants were placed and was treated accordingly with cortisone for one year to successfully resolve this condition. In my country, it seems that when a patient is put on cortisone for a prolonged time they always prescribe bisphosphonates as well (to prevent osteoporosis). This patient received IV bisphosphonates.Â
When I removed the failing implant and treated the other implant no granular tissue was found and the strange thing with the implant that was removed is that the bone of the alveolus seemed intact and there was even bone on the implant itself. It looked like there was a fracture in the bone itself caused by too much strain on the bone itself and there was no bleeding at all after removing this implant. After treating the bone, there was some bleeding, but not as much I would expect.
Is it possible that the IV bisphosphonate played a role in this condition? I think that with normal use there will be some microfractures in the bone now and then, but be repaired by the bone cells in an individual, not on bisphosphonates.Â But that these medicines seemed to have blocked the repair capabilities of the bone itself? These implants were functioning normally for 5 years without any signs of periodontitis, and currently no evidence of periodontitis, so there would seem to be no other possibilities to explain the bone loss. I wonder what are your experiences with these kinds of cases and how would you handle a case like this? Are there scientific papers on these problems with bisphosphonates in cases of a late failure? I would like to hear your opinions. Are there better alternatives for bisphosphonates in these cases, since these are used in a preventive way?